Drought, Sabine
- When
- March 10, 12:00 AM CST to March 23, 11:59 PM CST
- Where
- Sabine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.343, -93.852 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across parts of East and Northeast Texas from mid to late March. This was in response to a prolonged period of dryness which began back in mid-summer 2021, coupled with above normal temperatures which persisted through much of the fall and early winter.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions developed across parts of East and Northeast Texas from mid to late March. This was in response to a prolonged period of dryness which began back in mid-summer 2021, coupled with above normal temperatures which persisted through much of the fall and early winter. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. Total rainfall in January was generally below average but increased in February and March to near the monthly averages. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 9, 11:02 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1102 PM CST Wed Mar 9 2022 .AVIATION... For the ArkLaTex terminals, middeck is becoming less dense this evening and light E winds overnight will veer to SE by daybreak with some brief BR at a site or two. Sfc winds tomorrow will keep to around 10KT or less as sfc high pressure is drifting E this cycle with our next fropa N/NW 11/18-24Z. Clouds will be back on the increase overnight Thursday and early on Friday w/ increasing chances for convection after lunchtime into the evening. Cold dry weekend coming. /24/ && .PREV DISCUSSION... /issued 947 PM CST Wed Mar 9 2022/ SHORT TERM.../Tonight/ We are still hanging on to some mid level cloudiness for much of the ArkLaTex, but our I-30 corridor has cleared out. A short wave is seen over central and eastern OK and will help clear our skies overnight. Air temps top of the last hour were in the low to mid 40s with just a few exceptions. Our dew points have some falling to do, but with clearing skies and calm winds many sites will fall below current values by daybreak. So will leave well enough alone and go for mid 30s pretty much areawide with freezing at DeQueen and 37 the warmest at a few locales. This departing air mass should allow us to be close to 10 degrees below average to start our Thursday. Highs will rebound into the average range with SE winds and lots of sunshine and mid to upper 60s for a nice "throwback". /24/ PREV DISCUSSION... /issued 248 PM CST Wed Mar 9 2022/ SHORT TERM.../Tonight through Thursday Night/ Cooler than normal conditions will quickly transition to near normal across the Ark-La-Tex as east-southeasterly winds linger ahead of the next frontal boundary. Until then, cloud cover finally breaks up overnight, allowing colder than normal minimum temperatures in the low-to-mid 30s. Wind speeds will increase slightly in magnitude by Thursday afternoon with easterly winds continuing in eastern zones, while winds in westerly zones gain more of a southeasterly direction. That will maintain milder conditions with maximum temperatures in the mid-to-upper 60s and lower 70s possible in Deep East Texas. Milder trends continue by Thursday night with minimum temperatures in the upper 30s and lower 40s. /16/ LONG TERM.../Friday through Tuesday Night/ A strong upper trough axis trailing southwest from the Upper Great Lakes into the Southern High Plains will continue to gradually move eastward on Friday. A potent shortwave in New Mexico will gradually weaken and merge with the main trough axis by Friday evening. At the surface, a cold front will quickly move southeast and through most of the forecast area by noon. During the afternoon, showers should become fairly widespread in the post-frontal environment as strong isentropic ascent develops along with strong forcing from the approaching upper trough axis. There could even be a few isolated thunderstorms in Deep East Texas eastward into North Central Louisiana. The colder airmass will be lagging quite a bit behind the surface front, which should keep temperatures warm enough for all liquid precip through most of the day. However, temperatures should begin to cool sufficiently to support a transition to a mix of rain and snow, and possibly some sleet, across portions of McCurtain County late Friday afternoon. This may be followed by a brief period of a rain/snow mix across much of Southern Arkansas and into portions of extreme Northern Louisiana and extreme Northeast Texas Friday evening if temperatures can become cold enough in these areas before the precip exits entirely. The best chances for any wintry precip Friday evening will be across Southern Arkansas. There is still quite a bit of uncertainty with this system. The models are still showing some rather strong disagreements, mainly in precip coverage, intensity, and duration. The ECMWF is generally the wetter and slower model. Typically, the precip tends to diminish a bit faster than the medium range models depict, but on the flip side, temperatures also tend to cool faster. Therefore, this forecast tends to favor the GFS in regards to precip timing resulting in the precip ending from west to east after sunset Friday and ending completely by midnight Saturday. Temperatures were trended slightly below the NBM. Given the somewhat colder forecast than the NBM and the precip intensity, we could see some light snow accumulations despite somewhat warm soil temperatures. However, these will likely be less than a half inch. Dry weather will return on Saturday and continuing into the first part of Monday as a surface ridge settles overhead. After a cool day Saturday and below freezing temperatures across the entire area Friday night and Saturday night, a warming trend will quickly commence on Sunday as low-level southerly flow returns to the region. Daytime highs should be back in the 70s in most locations Monday and Tuesday. Northwest flow aloft will bring another strong upper trough into the Southern Plains early next week. A surface low will rapidly develop over North Central Texas helping to set the stage for more showers and thunderstorms across our region. Once again, there is significant disagreement among the models. The chances for at least scattered convection look decent, especially across Louisiana and Southern Arkansas, but the severe weather potential appears to be low at this time. /CN/ && .PRELIMINARY POINT TEMPS/POPS... SHV 36 66 42 63 / 0 0 0 50 MLU 37 66 41 69 / 0 0 0 40 DEQ 32 66 37 55 / 0 0 0 70 TXK 37 65 42 59 / 0 0 0 60 ELD 34 66 39 65 / 0 0 0 50 TYR 37 69 44 55 / 0 0 0 60 GGG 35 69 42 60 / 0 0 0 50 LFK 37 70 44 65 / 0 0 10 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/16/09
Hazardous Weather Outlook National Weather Service Shreveport LA 130 PM CST Wed Mar 9 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-101200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 130 PM CST Wed Mar 9 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A strong cold front will bring another chance of rain to the region and may support a brief period of a wintry mix across portions of Southeast Oklahoma Friday afternoon. A brief period of rain mixed with snow will be possible Friday evening across Southern Arkansas, North Louisiana, and extreme Northeast Texas as temperatures fall below freezing and precipitation exits the region to the east. A few thunderstorms will be possible across Deep East Texas eastward into North Central and Northeast Louisiana Friday afternoon and evening. However, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. 09
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016576, 1016578.